Delayed Reversible Posterior Encephalopathy Syndrome Following Chemotherapy with Oxaliplatin

Washington Hospital Center, Washington, DC 20010, USA.
Clinical Colorectal Cancer (Impact Factor: 2.81). 08/2009; 8(3):163-5. DOI: 10.3816/CCC.2009.n.026
Source: PubMed


Reversible posterior leukoencephalopathy (RPLS), also known as posterior reversible encephalopathy syndrome, is characterized by magnetic resonance imaging (MRI) findings of reversible vasogenic subcortical edema without infarction. The clinical presentation is usually nonspecific and typically involves global encephalopathy, seizures, headache, or visual symptoms. MRI of the brain is essential to the diagnosis of RPLS. Typical findings of RPLS include high-intensity signal on T2-weighted images predominantly in the posterior lobes of the brain that is caused by subcortical white matter vasogenic edema. Fluid-attenuated inversion recovery (FLAIR) sequences on MRI improve sensitivity and detect subtle peripheral lesions. This clinical radiographic syndrome has been described in a number of medical conditions, with hypertensive encephalopathy, eclampsia, and the use of immunosuppressant drugs (most notably calcineurin inhibitors) being the most common. It has occasionally been reported with cisplatin and rarely with carboplatin. Its occurrence with oxaliplatin is very unusual. An extensive literature search including PUBMED and direct contact with the drug manufacturer yielded only 2 known case reports. Herein, we describe a case that had classic clinical and radiologic features of RPLS. We also briefly describe 2 other patients who have been described to have RPLS with oxaliplatin in the literature.

7 Reads
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Capecitabine is an oral fluoropyrimidine that was designed to allow selective activation in tumour tissues, thus reducing toxicity. The neurologic toxicity of 5-fluorouracil, the original fluoropyrimidine, including an ataxic cerebellar syndrome is well described. However, only a few case reports exist describing a similar syndrome associated with capecitabine administration. We report a case of reversible cerebellar toxicity during chemotherapy with a combination of capecitabine and oxaliplatin. Rare fluoropyrimide-related toxicities are increasingly being reported in association with capecitabine. Clinical vigilance is required to ensure appropriate investigation and treatment.
    Journal of Oncology Pharmacy Practice 10/2009; 16(4):277-9. DOI:10.1177/1078155209349201
  • [Show abstract] [Hide abstract]
    ABSTRACT: Reversible posterior leukoencephalopathy syndrome (RPLS) is a rare neurologic condition characterised by specific clinical and radiologic findings. It usually manifests subacutely as insidious onset of headache, visual disturbance, altered consciousness and seizures in association with MRI findings of posterior white matter vasogenic oedema. RPLS has been reported in a wide variety of clinical settings. Hypertension, eclampsia, pre-eclampsia, renal impairment, autoimmune conditions and cytotoxic drugs are all cited as aetiologic variables. RPLS, albeit rare, is an important entity for physicians to be aware of as early recognition, and prompt intervention is critical to ensure resolution of the neurological deficit. We describe the case of a 69-year-old lady who collapsed with seizure activity after receiving carboplatin and etoposide chemotherapy for small cell lung cancer. In our opinion, the clinical and radiological courses are typical of RPLS. RPLS has rarely been reported secondary to this chemotherapy regimen, and the purpose of this report is to add to the literature and highlight the association between RPLS and cytotoxic chemotherapy.
    Medical Oncology 03/2011; 29(2):1287-91. DOI:10.1007/s12032-011-9898-8 · 2.63 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Seizure is a foreseeable risk in patients with brain lesion. However, seizure during treating non-brain lesion is not a familiar situation to neurosurgeon. Posterior reversible encephalopathy syndrome (PRES) is a relatively common situation after systemic chemotherapy. The aim of this study is to make neurosurgeons aware of this potential medical problem. A 52-year-old woman with advanced gastric cancer, presented with low back pain due to spinal metastasis at the 4th lumbar vertebra. Ten cycles of chemotherapy with FOLFOX (5-Fluoruracil/Oxaliplatin) had been completed 23 days ago. Two days before the planned operation, a generalized tonic clonic seizure occurred. She did not have a history of hypertension or seizure. The seizure was stopped with lorazepam 4mg. The brain magnetic resonance (MR) imaging showed high signal changes in both parieto-occipital lobes on the T2-weighted images, and these were partially enhanced, suggesting PRES. The surgery was preceded by treatment with an antiepileptic drug. The MR images, taken 1.5 months after the seizure, showed that the lesion was no longer present. At 3 month follow-up, no additional seizure attack occurred without any seizure medication. The possibility of a seizure attack should be considered if the patient has a history of chemotherapy.
    Journal of Korean Neurosurgical Society 07/2011; 50(1):60-3. DOI:10.3340/jkns.2011.50.1.60 · 0.64 Impact Factor
Show more